A U.S. Food and Drug Administration (FDA) warning against morbidity and death associated with the initiation of transdermal fentanyl in previously opioid-naïve patients has been issued. Additional warnings against opioid-naïve initiation are included in the package inserts for several other long-acting opioids (LAOs). Frail, older nursing home (NH) residents with renal and hepatic insufficiency have increased risk of adverse reactions from initiation of LAOs. Little is known about the frequency of opioid-naïve LAO initiation among NH residents. To ascertain the frequency of LAO initiation among residents residing in Rhode Island NHs, an analysis of 2004-2005 Rhode Island Medicaid pharmacy claims data linked to the Minimum Data Set was conducted. Of the 591 Medicaid residents who initiated therapy with an LAO, 232 (39.3%) were opioid naïve. Furthermore, naïve initiation was more frequent among those with advanced age and those with cognitive impairment. In an exploratory multivariable logistic regression model, opioid-naïve LAO initiation was associated with a diagnosis of Alzheimer's dementia and chewing difficulties. Opioid-naïve residents were also more likely to initiate on fentanyl relative to other LAOs (60.3% vs. 46.4%) and to use higher initial dosages. Given the significance of the FDA warning, including a "black box" warning with transdermal fentanyl, this rate of naïve LAO initiation warrants efforts to further study the prescribing of opioids in NH residents.